Ohio, 2016

Tornado in Ohio, August 14, 2016

August 14, 2016 · NWS PBZ · 1 event in 1 county or zone

Scattered thunderstorms developed along a weak boundary the afternoon of the 14th. A weak EFU tornado occurred in Belmont county, Ohio, while isolated flash flooding was reported in Fayette county in Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed along a weak boundary the afternoon of the 14th. A weak EFU tornado occurred in Belmont county, Ohio, while isolated flash flooding was reported in Fayette county in Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 14, 12:47 PM EST, 11 minutes earlier.

Area forecast discussion, Aug 14, 12:47 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
147 PM EDT SUN AUG 14 2016

.SYNOPSIS...
Unsettled weather with high humidity will remain into the first
half of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Coverage of showers and a few thunderstorms will be increasing
through the afternoon generally along and north of a KZZV to KPIT
and KIDI line as mid-level impulses move along the boundary. Have
raised POPs to likely and above for this area. Scattered activity
still expected across the south where high chance continued. PWATs
still near 2 inches so expect some heavy downpours, but unless
training of cells can occur movement of cells of near 25Kts should
keep any flooding concerns in check. Continued muggy with dew
points around 70, and near seasonal max temperatures.

Scattered showers and storms tonight should become less numerous
as low level instability wanes, but possible shortwaves moving
along the front will keep shower chances in the forecast. Boundary
may be hard to detect overnight as it begins to wash out, with
continued warm and humid conditions.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Frontal boundary breaks down Monday with 500 mb heights starting
to build again. Although plenty of moisture will still be present,
the ridging will also lead to warmer temperatures aloft which will
limit instability and equilibrium heights. Better chances for
convective development will be across the south where greater low
level moisture will lead to higher CAPE values, but PoPs will
remain in the chance range.

Coverage will decrease Monday evening with the typical diurnal
loss of instability. A shortwave traveling along the periphery of
the mid-level ridge later Monday night and through Tuesday will
work with an uptick in PWATs once again to create better chances
of showers and thunderstorms, especially along the northwest
fringes of the CWA, closer to the shortwave track. The shortwave
moves off Tuesday night. Will continued with scattered activity
overnight, as lingering boundaries could continue to fire off
showers in the soupy air mass. Temperatures will continue to run
near to just above seasonal averages.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A fairly shallow upper trough will develop in the wake of the
Tuesday shortwave, with continued precipitation chances for
Wednesday and Thursday in the still unstable regime. Surface high
pressure and a return to ridging may finally provide a mostly dry
interlude for Friday and Friday night. The next front/shortwave
combination is then possible by next weekend with another rainfall
possibility. Fairly seasonable temperatures Wednesday and
Thursday will rise back above climatology thereafter.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Showers and scattered thunderstorms associated with a crossing
shortwave should continue to result in MVFR to occasional IFR
conditions through the afternoon. A retun to VFR is expected for
most ports as the showers and storms taper off with exiting
shortwave support this evening. MVFR is possible again toward
morning mainly for ports north of I 80 with low level moisture in
place. Scatterd showers/storms are possible again Monday but with
limited coverage left mention out of tafs for now.

.OUTLOOK /MONDAY NIGHT THROUGH FRIDAY/...
A series of disturbances will bring isolated to scattered shower
and thunderstorm restrictions through Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 14, 3:20 AM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 AM EDT SUN AUG 14 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-150830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
420 AM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL IN THUNDERSTORMS COULD PRODUCE LOCALIZED
FLOODING THROUGH THIS EVENING MAINLY IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 11:41 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1241 PM EDT SUN AUG 14 2016

OHZ057-058-141730-
MUSKINGUM-GUERNSEY-
1241 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GUERNSEY AND
NORTHEASTERN MUSKINGUM COUNTIES...

AT 1241 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
NORTH ZANESVILLE...OR 8 MILES EAST OF ZANESVILLE...MOVING NORTHEAST
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...NEW CONCORD...BYESVILLE...NORTH ZANESVILLE...
PLEASANT GROVE...OLD WASHINGTON...NORWICH...CHANDLERSVILLE...
OTSEGO...BRIDGEVILLE...DUNCAN FALLS...BODEN...
SALT FORK STATE PARK AND KIMBOLTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 158 AND 189.

  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 43 AND 59.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4015 8175 4015 8167 4020 8167 4022 8162
      4022 8153 4003 8138 3986 8189 4001 8200
TIME...MOT...LOC 1641Z 240DEG 20KT 3998 8187

07
Special weather statement, Aug 14, 12:11 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
111 PM EDT SUN AUG 14 2016

OHZ057-058-068-141800-
MUSKINGUM-GUERNSEY-NOBLE-
111 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NOBLE...
SOUTHWESTERN GUERNSEY AND SOUTHERN MUSKINGUM COUNTIES...

AT 110 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
SOUTH ZANESVILLE...OR 9 MILES SOUTH OF ZANESVILLE...MOVING EAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CALDWELL...DUDLEY...PHILO...SENECAVILLE...PLEASANT CITY...
CUMBERLAND...BELLE VALLEY...SARAHSVILLE...CHANDLERSVILLE...
RURALDALE...HIGH HILL...CANNELVILLE...DUNCAN FALLS...
EAST FULTONHAM...BLUE ROCK STATE PARK AND WOLF RUN STATE PARK.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 21 AND 39.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3995 8145 3968 8144 3969 8164 3975 8164
      3977 8207 3982 8207 3982 8212 3988 8212
TIME...MOT...LOC 1710Z 267DEG 28KT 3980 8202

07
Special weather statement, Aug 14, 12:33 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EDT SUN AUG 14 2016

OHZ049-058-059-141815-
GUERNSEY-HARRISON-BELMONT-
133 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GUERNSEY...
NORTHWESTERN BELMONT AND SOUTHWESTERN HARRISON COUNTIES...

AT 133 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BYESVILLE...OR
NEAR CAMBRIDGE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
BARNESVILLE...CADIZ...BYESVILLE...BETHESDA...ANTRIM...FLUSHING...
QUAKER CITY...SENECAVILLE...BELMONT...HOLLOWAY...LORE CITY...
NEW ATHENS...MORRISTOWN...OLD WASHINGTON...SALESVILLE...PIEDMONT...
FAIRVIEW...SALT FORK STATE PARK...
BARKCAMP STATE PARK AND PIEDMONT LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 181 AND 213.

  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 39 AND 43...AND BETWEEN
  MILE MARKERS 49 AND 52.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4011 8158 4025 8102 3999 8094 3995 8132
      3995 8138 3994 8139 3993 8153
TIME...MOT...LOC 1733Z 257DEG 22KT 4004 8147

07

The radar

The Pittsburgh radar (KPBZ), 73 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Belmont

When
August 14, 12:58 PM EST to 12:59 PM EST
Where
Belmont County, 1.48 mi SSE of Crescent to 1.06 mi W of Barton
Rating
EFU
Path length
0.53 mi
Path width
1 yd
Reported by
NWS Storm Survey
Coordinates
40.100, -80.860

An NWS storm survey confirmed an EFU tornado through video. No visible evidence was found on the ground to assign a rating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyThe tornado archive for Ohio, 2016Warnings in Ohio, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647955.